Tornadoes · United States · Wyoming · 2008
EF0 tornado, Gillette, Wyoming, June 2, 2008
This EF0 tornado ran 0.3 miles across Campbell County on June 2, 2008, touching down at 3:20 PM MDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 2, 2008
- Touchdown
- 3:20 PM MDT (21:20 UTC)
- Lifted
- 3:21 PM MDT (21:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Campbell County
- Touchdown point
- 44.302, -105.551
- Lift-off point
- 44.302, -105.551
- Record number
- 0806021520-01
What the Weather Service recorded
A small tornado touched down on the northwest side of Gillette.
A small tornado touched down briefly in the Highland Subdivision. It blew shingles off a roof, tore siding from a house, and blew down a portion of a fence.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 2, 2:45 PM MDT, 35 minutes earlier.
Area forecast discussion, Jun 2, 2:45 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON JUN 2 2008 .DISCUSSION...LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHEASTERN WY AND EASTERN CO. A WARM FRONT STRETCHES EASTWARD FROM THE CO LOW INTO NEB AND INTO NORTHEAST KS. ANOTHER WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY IS LOCATED ACROSS NORTHERN SD AND INTO EASTERN MT. UPPER LEVEL ANALYSIS CONTINUES TO SHOW WEST-SOUTHWEST FLOW ACROSS THE ROCKIES AND THE PLAINS REGION. FAIRLY STRONG UPPER LEVEL JET STRETCHES ACROSS UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE ENERGY IN THE FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS AFTERNOON AND TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST MT...FAR NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS GOOD FOR MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM THE BLACK HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW LEVEL MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG LATER THIS AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST ACROSS FAR SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS WILL BE PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE STORMS...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER VICINITY TO SURFACE LOW. THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT. UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE... ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY WILL BE IN THE 60S AND LOWER 70S. CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND. EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING. VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER CHANCE OF AFTN/EVENING THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 2, 6:08 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 608 AM MDT MON JUN 2 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 608 AM MDT (708 AM CDT) MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
9.3 hours before the tornado, 215 km from the path. June 2, 2008.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -159 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Rapid City, SD (KUNR), 00:00Z
2.7 hours after it, 215 km from the path. June 3, 2008.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 1539 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Gillette (GCC), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the touchdown began at 21:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of June 2, 2008
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.